Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS El Paso, TX

July 1, 2017Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jul 1, 2017, 5:25 PM MDT for Hudspeth County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 5:25 PM MDT (23:25 UTC)
Expired
Jul 1, 2017, 6:15 PM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 186 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-401 J/kg
Mixed-layer LCL
2946 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WUUS54 KEPZ 012325
SVREPZ
TXC229-020015-
/O.NEW.KEPZ.SV.W.0083.170701T2325Z-170702T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
525 PM MDT SAT JUL 1 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hudspeth County in southwestern Texas...

* Until 615 PM MDT

* At 524 PM MDT, a severe thunderstorm was located near Frenchman
  Canyon, or 21 miles southeast of Sierra Blanca, and is nearly
  stationary.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Frenchman Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3076 10511 3089 10533 3111 10516 3099 10491
      3096 10491
TIME...MOT...LOC 2324Z 038DEG 2KT 3090 10517 

HAIL...1.50IN
WIND...60MPH
 
$$

GRZYWACZ
1 follow-up statement
677 
WWUS54 KEPZ 020009
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
609 PM MDT SAT JUL 1 2017

TXC229-020019-
/O.EXP.KEPZ.SV.W.0083.000000T0000Z-170702T0015Z/
Hudspeth TX-
609 PM MDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUDSPETH COUNTY
WILL EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3076 10511 3089 10533 3111 10516 3099 10491
      3096 10491
TIME...MOT...LOC 0009Z 038DEG 2KT 3088 10519 

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:53 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 1, 2:53 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
253 PM MDT Sat Jul 1 2017

.SYNOPSIS...
Warm to hot conditions continue as high pressure remains over the
Southwestern U.S. Gulf moisture has pushed in from the east to the
Rio Grande valley giving areas to the east of the Rio a shot at
evening thunderstorms. Slight storm chances and warm temperatures
continue across the region through Wednesday as weak high pressure
aloft keeps marginal moisture locked in over the area and daytime
heating sparks some daily storms. Late in the week deeper east
winds move in as high pressure aloft lifts north. This pattern
chance will result in increasing moisture with better rain and
storms chances going into next weekend.

&&

.DISCUSSION...
Mostly zonal flow aloft with flat ridging extending west to east
across the southern tier of the U.S. Just enough heat and dry air
to flirt with 100 degree lowland max temps for the next several
days. Especially as the upper high begins to center and strengthen
over the region Sunday through Wednesday. This feature will slowly
track north as the pattern amplifies. By late this upcoming week
the high circulation center will be to our north to help initiate
a pattern change.

Overnight and this morning we watched a frontal boundary, with
associated Gulf moisture, push in from the Central U.S. Plains.
Based on sfc dewpoints it made it as far as Deming...but already
this afternoon the shallow moisture west of the Rio Grande is
mixing out with SSW winds. Over the Rio Grande and areas east the
moisture is deeper and winds continue SE. Thus dewpoints are
holding in the 50s. PWs are proged near .5" west...near 1.0" east.
Stability charts show negative LIs and large CAPEs east of the
Rio. SPC has introduced our eastern zones into "Marginal" severe
tstm risk...and even "Slight" risk over the Sacs for this
aftn/eve. To the west of the Rio few to no storms expected.
Threats with storm to the east will be large hail, damaging wind.

For Sunday a bit more westerly flow is expected across the region,
and thus the models indicate minor moisture loss in our
environment. This pattern will hold steady through TUE/WED with
dewpoints in the 30s-40s and PWs averaging around .75". The high
pressure aloft will suppress a lot of activity, but it will also
cause above normal surface heating which will likely initiate
isolated storms each afternoon/eve through this period.
Temperatures are expected to top out near 100 degrees for many
lowland locations each afternoon.

Wednesday looks to bring a pattern change that will stick with us
at least through the next weekend. The upper high centers over the
eastern Great Basin and allows for some easterly component in the
mid and upper flow. At the surface high pressure expands from the
SE U.S. across the gulf states into central Texas. This pattern
opens up the flow pattern to advect increasing Gulf moisture into
the region on deep, surface-based, SE flow. Thus from late
Wednesday onward through the next weekend we see what appears to
be improving chances for rain and thunderstorms. To help generate
convection we will have to watch for impulses (inverted waves/
disturbance that may track in from the east and provide better
dynamics aloft for more organized convective development by next
FRI-SAT-SUN. With the ridge bounced to the north, and more
moisture in the air, temperatures will be back down to normal and
maybe slightly below for the later forecast periods.

14-Bird

&&

.AVIATION...Valid 02/00Z-03/00Z...
VFR conditions should continue at all terminals thru the period with
P6SM SKC-SCT100 as limited low level moisture lingers across the
region. Expect winds 5-15 KTS from the south overnight before
veering to the west after 12Z. Meanwhile areas east of local
terminals will see a few isolated area of MVFR or IFR ceilings in
showers or storms 00z thru roughly 03Z.

27-Laney

&&

.FIRE WEATHER...
Moisture continues to stream into the region behind an early morning
frontal passage. While some storms will remain possible the next few
days as a result of the moist push, a building ridge aloft will keep
the activity isolated to scattered at best. With temps staying a bit
above normal the next few days, lowland Min RH values will drop to
or below critical levels most afternoons. Meanwhile, a better push
of moisture from the east after mid week will signal slightly cooler
high temps, improved Min RH values, and better chances for wetting
precip late week and next weekend.

27-Laney

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74 102  75  99 /  30  10  10  10
Sierra Blanca           70  96  72  95 /  30  20  20  10
Las Cruces              69 100  70  97 /  20  10   0  10
Alamogordo              67  98  69  97 /  30  20  10  10
Cloudcroft              46  76  53  75 /  40  40  20  30
Truth or Consequences   69  98  71  96 /  10  10   0  10
Silver City             63  96  65  92 /   0  10  10  20
Deming                  67 101  69 100 /   0  10   0  10
Lordsburg               67 101  69  98 /   0   0  10  10
West El Paso Metro      74 101  75  98 /  20  10   0  10
Dell City               68 100  70  99 /  30  20  20  10
Fort Hancock            72 101  74  99 /  30  10  10  10
Loma Linda              69  95  71  93 /  30  10  10  20
Fabens                  72 102  74  99 /  30   0  10  10
Santa Teresa            71 100  72  98 /  20  10   0  10
White Sands HQ          72  99  73  97 /  30  20  10  10
Jornada Range           61  99  68  97 /  20  10   0  10
Hatch                   67 100  69  99 /  10  10   0  10
Columbus                70 102  71 100 /   0  10  10  10
Orogrande               71  99  72  97 /  30  10  10  10
Mayhill                 52  84  59  83 /  40  30  20  20
Mescalero               51  86  57  84 /  40  30  20  20
Timberon                52  84  58  82 /  40  30  20  20
Winston                 58  92  60  89 /  20  20  10  20
Hillsboro               63  97  66  94 /  10  10   0  20
Spaceport               60  99  66  97 /  30  10   0  10
Lake Roberts            53  93  56  90 /  20  20  10  20
Hurley                  63  97  65  94 /   0  10  10  20
Cliff                   52 101  62  98 /   0  10  10  10
Mule Creek              52  99  66  96 /   0  10  10  20
Faywood                 61  97  64  95 /   0  10   0  20
Animas                  68 100  69  99 /   0  10  20  10
Hachita                 67 102  70  99 /   0  10  10  10
Antelope Wells          69  99  69  96 /   0  20  20  10
Cloverdale              66  96  67  95 /   0  20  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/27
Hazardous weather outlook, Jul 1, 12:36 PM MDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1236 PM MDT Sat Jul 1 2017

NMZ408>417-TXZ418>424-021845-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1236 PM MDT Sat Jul 1 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Increased moisture and instability moves over most of the areas
east of the Continental Divide overnight. This region is under a
marginal risk for severe thunderstorms today and this evening.
Isolated to scattered showers and thunderstorms are expected with
some possibly producing damaging winds and large hail. A few
storms may also bring heavy rain and local flash flooding. Desert
area may see local blowing dust which could make for brief
dangerous travel conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot afternoon temperatures around 100 degrees across the lower
elevations through Tuesday may cause some heat related problems
especially for those involved with strenuous outside activities.

Isolated showers and thunderstorms are expected Sunday through
Wednesday. Increasing rain/storm chances begin Thursday with more
scattered coverage expected late week. Some storms may produce strong
gusty winds...small hail and brief heavy rainfall. Flooding may be
the main threat across the region beyond Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to contact the NWS office with real time
reports of significant weather and hazardous impacts.

NMZ401>407-021845-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
1236 PM MDT Sat Jul 1 2017

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight

No significant hazardous weather is expected. However hot afternoon
temperatures around 100 degrees across the lower elevations may
cause some heat related problems especially for people involved with
strenuous outside activities.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot afternoon temperatures around 100 degrees across the lower
elevations through Tuesday may cause some heat related problems
especially for those involved with strenuous outside activities.

Isolated showers and thunderstorms are expected Sunday through
Wednesday. Increasing rain/storm chances begin Thursday with more
scattered coverage expected late week. Some storms may produce strong
gusty winds...small hail and brief heavy rainfall. Flooding may be
the main threat across the region beyond Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

In the hours before

Special weather statement, Jul 1, 2:46 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
246 PM MDT SAT JUL 1 2017

NMZ414>416-012115-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
246 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
315 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Apache Summit, or 10 miles southeast of Ruidoso. This
storm was moving east at 8 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Apache Summit and Lake Mescalero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3330 10572 3331 10532 3312 10532 3311 10567
      3331 10583 3334 10572
TIME...MOT...LOC 2044Z 271DEG 1KT 3321 10557

NOVLAN
Special weather statement, Jul 1, 3:34 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service El Paso TX
334 PM MDT SAT JUL 1 2017

NMZ409-410-012215-
Northern Dona Ana County NM-Sierra County Lakes NM-
334 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA AND NORTHWESTERN
DONA ANA COUNTIES UNTIL 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Arrey, or 7 miles southeast of Caballo, moving
east at 5 to 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Caballo, Upham, Arrey, Derry and Caballo Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3277 10730 3298 10744 3317 10704 3280 10691
TIME...MOT...LOC 2133Z 271DEG 14KT 3290 10721

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:18 PM MDTSevere Thunderstorm WarningEPZHudspeth27 min
Jul 1, 4:43 PM MDTSevere Thunderstorm WarningEPZHudspeth47 min
Jul 1, 5:24 PM MDTSevere Thunderstorm WarningEPZEl Paso30 min
Jul 1, 5:42 PM MDTSpecial Weather StatementEPZEl Paso48 min
Jul 1, 5:54 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jul 1, 5:58 PM MDTSpecial Weather StatementEPZEl Paso47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.